question-icon

Can low BP cause lightheadedness and nausea in an elderly patient with diabetes?

default
Posted on Tue, 22 May 2018
Question: Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for 30 minutes and felt a lot better. I home now and concerned ! I had low blood presure. Now its 128 over 72 with a pulse of 105
doctor
Answered by Dr. Shehzad Topiwala (3 hours later)
Brief Answer:
Tests

Detailed Answer:
Sorry to learn about your bothersome symptoms.

You should check your glucose at the time of symptoms to ensure it was not a low blood glucose reaction ('hypoglycemia'). However hypoglycemia typically occurs only if you are on certain types of oral medications or insulin for diabetes.
It would be ideal to even check blood pressure at the time of symptoms. If indeed low, then a reduction in the doses of blood pressure lowering medication will need to be discussed with your doctor. Sometimes the number of pills taken for treatment of high blood pressure can be reduced too.

But generally it is best to avail of 911 services when a potential emergency occurs.

Once stable and out of immediate danger, consult a doctor to determine the actual cause of these symptoms.

When I see someone like you in my practice, I typically order the following blood tests in addition to a detailed physical examination:

CBC (Complete Blood Count, also known as Hemogram; includes Hemoglobin, WBC and Platelet counts)
Electrolytes (Sodium and Potassium in particular)
HbA1c (Glycosylated Hemoglobin = your last 3 months' glucose average). Also known by other names such as GlycoHemoglobin or Glycated Hemoglobin or A1c
Liver function tests (SGOT , SGPT, Albumin, Bilirubin, Alkaline Phosphatase)
Kidney function tests (BUN, Creatinine)
TSH (checks your thyroid) 12 hour Fasting Lipid profile
Urine albumin to Creatinine Ratio (early sign of diabetes affecting the kidney)
25 hydroxy Vitamin D levels (ideal range 40 to 60 ng/ml = 100 to 150 nmol/liter)

Correct diagnosis and treatment requires the opportunity to examine the patient so you must see an endocrinologist in-person.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can low BP cause lightheadedness and nausea in an elderly patient with diabetes?

Brief Answer: Tests Detailed Answer: Sorry to learn about your bothersome symptoms. You should check your glucose at the time of symptoms to ensure it was not a low blood glucose reaction ('hypoglycemia'). However hypoglycemia typically occurs only if you are on certain types of oral medications or insulin for diabetes. It would be ideal to even check blood pressure at the time of symptoms. If indeed low, then a reduction in the doses of blood pressure lowering medication will need to be discussed with your doctor. Sometimes the number of pills taken for treatment of high blood pressure can be reduced too. But generally it is best to avail of 911 services when a potential emergency occurs. Once stable and out of immediate danger, consult a doctor to determine the actual cause of these symptoms. When I see someone like you in my practice, I typically order the following blood tests in addition to a detailed physical examination: CBC (Complete Blood Count, also known as Hemogram; includes Hemoglobin, WBC and Platelet counts) Electrolytes (Sodium and Potassium in particular) HbA1c (Glycosylated Hemoglobin = your last 3 months' glucose average). Also known by other names such as GlycoHemoglobin or Glycated Hemoglobin or A1c Liver function tests (SGOT , SGPT, Albumin, Bilirubin, Alkaline Phosphatase) Kidney function tests (BUN, Creatinine) TSH (checks your thyroid) 12 hour Fasting Lipid profile Urine albumin to Creatinine Ratio (early sign of diabetes affecting the kidney) 25 hydroxy Vitamin D levels (ideal range 40 to 60 ng/ml = 100 to 150 nmol/liter) Correct diagnosis and treatment requires the opportunity to examine the patient so you must see an endocrinologist in-person.